Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Tampa Bay, FL

May 19, 2017Highlands County, Florida

NWS Tampa Bay, FL issued this special weather statement at May 19, 2017, 4:04 PM EDT for Highlands County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 4:04 PM EDT (20:04 UTC)
Expired
May 19, 2017, 5:00 PM EDT
In force
56 min
Issued by
NWS Tampa Bay, FL

County Highlands County, FL

The radar

The Melbourne radar (KMLB), 75 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WWUS82 KTBW 192004
SPSTBW

Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
404 PM EDT FRI MAY 19 2017
 
FLZ052-057-192100-
Highlands FL-Polk FL-
404 PM EDT FRI MAY 19 2017

...SPECIAL WEATHER STATEMENT...

At 401 PM EDT, Doppler radar was tracking a line of thunderstorms
training over the same areas of far northeast Highlands and far
southeast Polk Counties. The line extending from 15 miles south
of Lake Kissimmee to near Basinger...and was movement northwest
at 25 mph.

These storms will remain over mainly rural areas to the east of Avon
Park Air Force Range and south of Indian Lake Estates. Doppler radar
estimates that between 1 and 2 inches of rainfall has quickly fallen
over these areas...and an additional 1 to 2 inches of rainfall is 
possible before storms move out of the area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2764 8114 2760 8114 2759 8116 2758 8116
      2756 8118 2755 8121 2753 8121 2756 8126
      2774 8128 2771 8115 2767 8115 2766 8113
TIME...MOT...LOC 2001Z 149DEG 22KT 2772 8126 2747 8106 

$$

TBW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this special weather statement went out at May 19, 2:38 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 19, 2:38 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
238 PM EDT Fri May 19 2017

.SHORT TERM (This afternoon - Saturday)...
Current forecast thinking on track with good model agreement. Strong
upper level ridging over the region to slowly weaken slightly
overnight then shift into the W Atlantic late Saturday. Surface
Bermuda high pressure extends into the Deep South keeping moist E-SE
low level flow across the FL Peninsula, with onshore bay and sea
breezes along the coast in the afternoons.

Low topped showers and a few small thunderstorms already much more
active today than yesterday, indicating the enhanced moisture return
and increased instability. Expect convection to strengthen becoming
more numerous as sea breeze collisions occur from around the I-75
corridor towards the coast this afternoon through the evening hours
especially over W Central zones. For Saturday, an inverted trough
will add even more lift to increase diurnal seabreeze POPS areawide
especially from around I-75 eastward best coverage in W Central
zones again.

Temperatures tonight expected to continue above normal averages from
around 70 to the lower 70s. On Saturday, daytime temperatures will
continue to run above normal with highs topping out around 90 along
the coast, and lower to mid 90s inland, but additional cloud cover
and better a Gulf seabreeze expected to prevent record heat.

&&

.LONG TERM (Saturday Night - Friday)...
An upper low and associated troughing sits over the mid-west states,
while upper ridging extends from Florida northward along the eastern
seaboard. The upper low moves northeast through the weekend, which
in turn will allow the ridge to shift eastward between the east
coast and Bermuda and will weaken as well. By Tuesday, a secondary
upper low develops in the base of the long wave trough and moves
southeast. This will help change the weather over Florida that we
have seen over the past week and allow for some cooler temperatures
across the region. By the end of the long term period, the entire
east coast will be under the influence of significant troughing
extending from an upper low over the eastern Great Lakes.

On the surface, high pressure near Bermuda continues ridging west
over the southeast U.S. This feature will hold over the Florida
peninsula through the weekend producing continued east-southeast
winds and a chance of showers during the afternoon/evening hours. On
Sunday, an area of low pressure near the Great Lakes extends a cold
front south along the Appalachian mountain chain. This will bring us
likely showers and a chance of storms over the nature coast and a
chance of showers elsewhere. A shift in winds to the southwest can
also be expected with increasing moisture over the region. Models
have this front stalling out over Florida into next week which will
produce a chance of showers each day. Not only will this system next
week bring us increasing rain chances, it will also bring some
relief to the record breaking heat that we had had the past week.
The cooler air behind the front will bring temps down to average on
Tuesday and even cooler by the middle to end of next week.

&&

.AVIATION...
VCTS to continue all TAF sites this afternoon into evening with
brief MVFR cigs/vsby through 00-02Z. VFR conditions return to all
sites overnight, then another round of VCTS Saturday afternoon.

&&

.MARINE... W Atlantic high pressure remains over the Deep South
with E-SE winds over the E Gulf waters through the weekend, expect
afternoon sea and bay breezes developing along the coast each
afternoon. The evening into overnight easterly surges will continue
to around 15 kts and making seas choppy.  Expect scattered afternoon
and evening thunderstorms to locally increase winds and seas in/near
storms. Early next week a weak front will approach the N Gulf Coast
shifting winds and seas S-SW.

&&

.FIRE WEATHER...
Abundant low level moisture and increased rain chances will keep
humidity values above critical levels through the weekend while
E-SE winds may be gusty at times.

&&

.Preliminary Point Temps/PoPs...
TPA  75  91  75  90 /  50  40  30  30
FMY  73  93  73  92 /  10  20  20  30
GIF  73  93  72  93 /  20  20  10  40
SRQ  74  87  73  87 /  50  20  30  20
BKV  71  91  71  92 /  40  40  30  40
SPG  76  90  76  90 /  50  30  30  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...25/Davis
MID TERM/LONG TERM/DECISION SUPPORT...74/Wynn
Hazardous weather outlook, May 19, 4:00 AM EDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
400 AM EDT Fri May 19 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-192000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
400 AM EDT Fri May 19 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Tonight.

...THUNDERSTORM IMPACT...
Isolated thunderstorms are expected to form later this afternoon
across West Central and Southwest Florida and push out over the
Gulf in the evening. The highest odds of storms will be along
coastal locations from Pasco to Lee counties. Some of the
thunderstorms will be capable of producing strong gusty
winds...locally heavy rains...small hail...and frequent deadly
lightning strikes. If lightning is observed or thunder is heard
move indoors immediately.

...MARINE IMPACTS...
An easterly wind surge in the 15 to 20 knot range will be possible
over the Gulf water tonight and mariners are urged to exercise
caution if venturing into the Gulf this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

...THUNDERSTORM IMPACT...
Isolated thunderstorms with isolated to occasionally numerous
showers are expected each day. Some of these thunderstorms will
be capable of producing strong gusty winds...locally heavy
rains...and frequent deadly lightning strikes. If lightning is
observed or thunder is heard move indoors immediately.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Rude

In the hours before

Special weather statement, May 19, 3:56 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
356 PM EDT FRI MAY 19 2017

FLZ142-192045-
Coastal Citrus FL-
356 PM EDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CITRUS COUNTY UNTIL
445 PM EDT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Crystal River Airport, or 10 miles northwest of
Homosassa Springs, moving northwest at 10 mph.

Small hail and winds gusts up to 40 mph will be possible with this
storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Ruskin.

&&

LAT...LON 2903 8271 2901 8263 2894 8260 2890 8259
      2890 8260 2885 8274 2899 8276
TIME...MOT...LOC 1955Z 147DEG 11KT 2893 8270

TBW
Special weather statement, May 19, 4:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
404 PM EDT FRI MAY 19 2017

FLZ052-057-192100-
Highlands FL-Polk FL-
404 PM EDT FRI MAY 19 2017

...SPECIAL WEATHER STATEMENT...

At 401 PM EDT, Doppler radar was tracking a line of thunderstorms
training over the same areas of far northeast Highlands and far
southeast Polk Counties. The line extending from 15 miles south
of Lake Kissimmee to near Basinger...and was movement northwest
at 25 mph.

These storms will remain over mainly rural areas to the east of Avon
Park Air Force Range and south of Indian Lake Estates. Doppler radar
estimates that between 1 and 2 inches of rainfall has quickly fallen
over these areas...and an additional 1 to 2 inches of rainfall is
possible before storms move out of the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2764 8114 2760 8114 2759 8116 2758 8116
      2756 8118 2755 8121 2753 8121 2756 8126
      2774 8128 2771 8115 2767 8115 2766 8113
TIME...MOT...LOC 2001Z 149DEG 22KT 2772 8126 2747 8106

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:56 PM EDTSpecial Weather StatementTBWCitrus49 min
May 19, 6:21 PM EDTSpecial Weather StatementTBWHillsborough39 min
May 19, 6:42 PM EDTSpecial Weather StatementTBWPasco48 min

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.